More information about text formats
While it is reasonable to use large doses of Naloxone as described in the BNF (the maximum dose recommended is 10mg), the National poisons information service recommend that dose is titrated to response. Naloxone however, has also been attributed to improving GCS in gamma-hydroxybutyrate and alcohol overdoses.
Large doses of opiate antagonists may be used in simple opiate overdose, however it was not cle...
Large doses of opiate antagonists may be used in simple opiate overdose, however it was not clear in this case that the cause of cardiac arrest was opiate induced. The patient had a primary asystolic arrest in the ambulance without a preceding respiratory arrest, which would be unusual for a massive opiate overdose. Also it is unlikely that a large enough quantity of opiate to cause a cardiac arrest would be metabolised by the liver to a degree sufficient to restore spontaneous cardiac output within 25 minutes. We feel that the clinical progress and outcome for this patient may not have been significantly influenced by larger doses of Naloxone.
Dr Alison Walker
We read with interest and some sympathy the recent case report by Walker et al of an apparent 'Lazarus' phenomenon in which spontaneous circulation unexpectedly returned after abandoning resuscitation of a patient believed to have taken an opiate overdose . In common with inner-city Emergency Departments the world over, heroin overdoses make up a significant proportion of our workload. It is establis...
We read with interest and some sympathy the recent case report by Walker et al of an apparent 'Lazarus' phenomenon in which spontaneous circulation unexpectedly returned after abandoning resuscitation of a patient believed to have taken an opiate overdose . In common with inner-city Emergency Departments the world over, heroin overdoses make up a significant proportion of our workload. It is established practice in this context, along with other therapeutic maneuvers, to begin naloxone therapy with a 2mg bolus, which is then repeated if necessary up to a total of 10mg or more if the diagnosis of opiate overdose is still being maintained. The upper dose is suggested by the British National Formulary . This applies to respiratory and cardio-respiratory arrests - remembering that one of the four 'T's of reversible causes of cardiac arrest in the Universal Algorithm of the European Resuscitation Council is Toxic/therapeutic disturbances .
In the case reported by Walker et al we would like to highlight the following points:
1. The patient initially responded to a total of 1.2mg intramuscular naloxone given on scene by the Paramedics, improving from GCS 3/15 to being able to walk to the ambulance. Thus the diagnosis of opiate overdose was highly likely.
2. In transit he deteriorated and subsequently had a cardio-respiratory arrest. He was in asystole on arrival to hospital. During the next 25 minutes of resuscitation he received only a further 3.6mg total of naloxone intravenously. Since his rhythm had been asystole for more than 25 minutes the resuscitation was not unreasonably abandoned. However, a few minutes later he recovered a perfusing rhythm. He left the hospital 18 days later with a full neurological recovery.
3. We suggest that the patient should have received 10mg of naloxone, or more, during the resuscitation. The probable diagnosis was demonstrated by his initial response to the naloxone administered by the Paramedics. It is likely that he took a massive overdose of opiate as indexed by his severe cardiac depression. However, as a habitual user, it is also likely that he would quickly metabolise his overdose if he remained alive long enough. To the credit of the team involved, the CPR during his 25 minutes of hospital resuscitation must have been enough to perfuse his brain, hence eventual full neurological recovery, and his liver, hence opiate metabolism enough to regenerate a perfusing rhythm.
(1) Walker A, McClelland H, Brenchley J. The Lazarus phenomenon following recreational drug use. Emergency Medicine Journal 2001; 18: 74 - 75.
(2) British National Formulary. Number 40. September 2000. British Medical Association and the Royal Pharmaceutical Society of Great Britian.
(3) Advanced Life Support Working Group of the European Resuscitation Council. The 1998 European Resuscitation Council guidelines for adult advanced life support. BMJ 1998; 316: 1863-1869